A woman who mistakenly used foxglove instead of comfrey leaves to make a herbal tea was rushed to hospital in a life-threatening condition.
Writing in the journal BMJ Case Reports, doctors at King's College Hospital say the case highlights the need to be aware of accidental ingestion of the foxglove plant in patients who use herbal remedies.
The previously well 63-year-old woman arrived at the emergency department with vomiting, palpitations, and lightheadedness. She had no history of heart problems.
A friend had recommended her the herbal drink comfrey (Symphytum officinale) to help ease her insomnia. She had purchased a handful of comfrey leaves from a local market and brewed them into a tea. Her symptoms began several hours later.
Heart monitoring showed an irregular heartbeat, but standard blood tests were normal.
The National Poisons Information Service (NPIS) database did not have an entry for comfrey. However, the entry for foxglove (Digitalis purpurea) states it may be confused with comfrey herbal tea.
In particular during Spring, it is very difficult to distinguish between the thick leaves of comfrey and foxglove (see figure 2). This case illustrates how this subtly can lead to mistaken identity, and near-fatal consequences.
A quick internet search suggested that the comfrey plant closely resembled the foxglove plant, which contains the organic forms of digoxin and digitoxin - active compounds that are frequently used in the treatment of irregular heart rhythm and heart failure.
Raised digoxin levels confirmed this and the patient was given an antidote. After five days of monitoring, her heart returned to normal rhythm and she was discharged home.
The patient was unable to find the original leaves she had purchased in the market but was advised to contact the seller to inform them of the mistake.
"Homemade herbal remedies on the surface may seem harmless," write the doctors. "However, this case illustrates how limited knowledge of plants can be potentially fatal."
They have also contacted the NPIS to recommend including the risk of accidental ingestion of Digitalis under the entry for comfrey.
BMJ Case Report: Comfrey herbal remedy causing second-degree heart block: do not be outfoxed by digitalis
About BMJ Case Reports
BMJ Case Reports is an award winning journal that delivers a focused, peer-reviewed, valuable collection of cases in all disciplines so that healthcare professionals, researchers and others can easily find clinically important information on common and rare conditions. This is the largest single collection of case reports online with more than 11,000 articles from over 70 countries. For more information, visit: http://www.casereports.bmj.com
BMJ Case Reports